Parkinson's medication warning after court case
Parkinson’s patients have been urged not to stop taking their medication after it emerged that a French man won a six figure payout.
Charity Parkinson’s UK said that the case of Didier Jambart, who said he suffered side effects after taking the drug Requip in 2003, highlights that impulsive and compulsive behaviour is a side effect of some Parkinson’s medications.
But the charity warned that patients taking the drug should not stop taking medication if they are worried.
“These drugs can make a huge difference to the lives of many people with Parkinson’s and it’s important that people aren’t scared of taking them,” said Parkinson’s UK chief executive Steve Ford.
“We certainly wouldn’t want anyone to stop taking their medication out of fear that they too may be at risk. We would encourage anyone who is concerned to find out more about what the potential warning signs - such as changes in behaviour or mood - to come to us to find out more.”
Yesterday, British pharmaceutical giant GlaxoSmithKline (GSK) was ordered to pay out 197,000 euros (£159,000) to the father of two at a French appeals court.
Mr Jambart, 52, said the drug made him addicted to internet gambling, which led to him losing his family’s savings and stealing to feed his habit. He also said the drug made him a a compulsive gay sex addict.
Mr Ford continued: “Sadly, Didier Jambart’s experience highlights how impulsive and compulsive behaviour - a side effect of some Parkinson’s medications - can devastate lives.
“Less than a fifth of people taking dopamine agonists - such as Requip - will develop some form of this distressing behaviour which can range from compulsive gambling to binge eating and hypersexuality.
“We know from our own research that despite eight in ten doctors being aware of the worrying side effects, less than half pre-screen their patients to see if they may be at risk before prescribing this medication - meaning that people like Didier risk falling through the cracks.
“We hope that this ruling will encourage all specialists to be more vigilant when it comes to looking for changes in behaviour so that people like Didier and their families are spared these debilitating side effects.”